Review: Getting Clear with Retin-A Micro in 4 Months

When I first started writing this post at the beginning of the summer, I was in the throes of the initial breakout caused by starting topical retinoids.

I couldn’t go anywhere without makeup!

Hyper-keratinized plugs and god-knows-what-else built up in my pores, and now the retinoid was forcing it out.

My face erupted in multiple places with huge, swollen bumps.

As each lesion resolved, 2 or 3 new ones would begin forming on skin still red and tender from the previous weeks breakout.

The only thing keeping me sane was this:

I have a pretty good understanding of how retinoids work, and I knew there would be a light at the end of the tunnel.

Still though, I absolutely regret getting lazy with my skincare regimen and letting my acne get the best of me yet again.

Indeed, I have only myself to blame.

Let me give you a little background info on my history of skin problems before we get into my current experience with the beautiful nightmare that is treating acne with retinoids.

My Skin: A Brief History

My first bout with inflammatory cystic acne happened about 5 years ago, which I only assume was triggered by some combination of stress, lactose intolerance, and the hormone swings that come with quitting the birth control pill.

Rather than see a dermatologist right away, uninsured as I was, I tried Proactiv and discovered I had a most delightful sensitivity to the main ingredient, benzoyl peroxide.

Such good times.

During the 8-week trial period I used Proactive, my skin became so dry that it actually hurt to smile.

My dehydrated face looked old, like I had aged 10 years over the course of weeks.

I wasn’t sure at the time if it would ever go back to normal.

Skin sapped of all it’s moisture simply cannot function effectively, and my acne only got worse under these conditions.

My skin did go back to ‘normal’ after I stopped using Proactiv, but my acne was still a problem.

It was time to seek the help of a dermatologist.

I visited Dr. Zellman, a dermatologist who practiced in my hometown, and he took one look at me before prescribing a two-tiered treatment plan:

Aczone in the AM/PM and Atralin 0.05% in the PM.

As my doctor and as countless others in the forums on acne.org warned me, starting a retinoid (like Atralin) would cause my skin to get worse before it got better.

I trusted my doctor and followed his instructions as precisely as possible, but I also started researching the drugs I was using borderline obsessively.

3-weeks-into-acne-treatment-in-2011

August 2011: 3 Weeks into treatment with Atralin 0.05% and Aczone

Understanding what was happening to me was one of the only things that would soothe my anxiety.

That’s how I have accumulated so much knowledge about my specific kind of adult inflammatory acne, which I am now glad to share with you all.

You’ll find that I speak very highly of retinoids and the reason is that, despite the nightmarish 3 months it took my skin to get clear the first time around, it did work very well over time.

I was even able to dial back my usage of Aczone and Atralin and still maintain the benefits with intermittent refills on my prescriptions.

In the forums, typically people would be active and supportive of one another during their treatment process, but they would vanish after getting clear (myself included.)

I’m looking at this second bout with acne as an opportunity to share a complete and detailed account the way I wished someone had done when I was going through it.

Up next: What causes acne?

DISCLOSURE: I sometimes get free stuff so I can provide an honest review for you all. This post features free product from JeNu, derma|e, & YoDerm and may make use of affiliate links. All opinions are my own. Learn more about sponsored posts.

Leave a Reply

Your email address will not be published.

Search